Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 1, 2022, 6:27 PM MDT for Curry County, Quay County, New Mexico. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2022, 6:27 PM MDT (00:27 UTC)
- Expired
- May 1, 2022, 7:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 25 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:31 PM MDT | HAIL 0.75 | 4 Nw Ragland, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:51 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
751
WUUS55 KABQ 020027
SVRABQ
NMC009-037-020115-
/O.NEW.KABQ.SV.W.0013.220502T0027Z-220502T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
627 PM MDT Sun May 1 2022
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southern Quay County in east central New Mexico... North central
Curry County in east central New Mexico...
* Until 715 PM MDT.
* At 627 PM MDT, a severe thunderstorm was located near Ragland, or
24 miles south of Tucumcari, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quay, Grady, Ragland and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3472 10387 3486 10395 3513 10350 3480 10330
TIME...MOT...LOC 0027Z 243DEG 22KT 3482 10382
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shoemake3 follow-up statements
244
WWUS55 KABQ 020041
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
641 PM MDT Sun May 1 2022
NMC009-037-020115-
/O.CON.KABQ.SV.W.0013.000000T0000Z-220502T0115Z/
Quay-Curry-
641 PM MDT Sun May 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL QUAY AND NORTH CENTRAL CURRY COUNTIES...
At 641 PM MDT, a severe thunderstorm was located near Ragland, or 19
miles south of Tucumcari, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grady, Ragland and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3479 10374 3491 10378 3513 10350 3480 10330
TIME...MOT...LOC 0041Z 240DEG 24KT 3488 10371
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shoemake203
WWUS55 KABQ 020057
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
657 PM MDT Sun May 1 2022
NMC009-020106-
/O.CAN.KABQ.SV.W.0013.000000T0000Z-220502T0115Z/
Curry-
657 PM MDT Sun May 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CURRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.
LAT...LON 3487 10338 3486 10339 3486 10364 3498 10368
3513 10350 3487 10335
TIME...MOT...LOC 0056Z 240DEG 27KT 3495 10356
$$
NMC037-020115-
/O.CON.KABQ.SV.W.0013.000000T0000Z-220502T0115Z/
Quay-
657 PM MDT Sun May 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL QUAY COUNTY...
At 656 PM MDT, a severe thunderstorm was located 11 miles east of
Quay, or 17 miles southeast of Tucumcari, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Quay County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3487 10338 3486 10339 3486 10364 3498 10368
3513 10350 3487 10335
TIME...MOT...LOC 0056Z 240DEG 27KT 3495 10356
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shoemake129
WWUS55 KABQ 020110
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
710 PM MDT Sun May 1 2022
NMC037-020120-
/O.EXP.KABQ.SV.W.0013.000000T0000Z-220502T0115Z/
Quay-
710 PM MDT Sun May 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL QUAY COUNTY WILL
EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.
LAT...LON 3487 10338 3486 10339 3486 10364 3498 10368
3513 10350 3487 10335
TIME...MOT...LOC 0110Z 243DEG 22KT 3499 10347
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:18 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 1, 5:18 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 518 PM MDT Sun May 1 2022 .AVIATION... 00Z TAF CYCLE The eastern plains are seeing isolated-scattered strong to severe thunderstorms moving newd across the plains. Tempo IFR/MVFR impacts from ltg, erratic gust winds, large hail, will favor areas in an area b/w KCAO to KCVN to Fort Sumner Airport. Storms are expected to progress eastward into TX this evening. LLWS will be a concern along the central mtn chain overnight, most notably at KLVS. Smoke may also reach some terminals in the northern mtns as well, but only have mention at KLVS once more wly winds are expected Monday. Further west, a large plume of bldu is impacting San Juan County near KFMN. So far the worst of this plume is staying SE of the airport, but will continue to monitor for any necessary amds. For all areas, strong SW winds will continue for at least a few hours past sunset. Strong westerly winds are expected to pick up relatively early Monday morning b/w 15Z-17Z, with peak gusts of 30-40kts by Monday afternoon and more bouts of bldu. 24 && .PREV DISCUSSION...258 PM MDT Sun May 1 2022... ...SEVERE WEATHER POTENTIAL THIS EVENING FOR EASTERN NEW MEXICO... ...PROLONGED CRITICAL FIRE WEATHER CONDITIONS... .SYNOPSIS... Somehow the atmosphere knew it was May 1st so naturally the eastern plains of New Mexico have the potential for severe thunderstorms while the rest of the state experiences critical fire weather conditions. The severe weather potential includes large hail and damaging winds. Critical fire weather conditions along with blowing dust and wildfire smoke will continue Monday and Tuesday as a storm system moves across the region. Winds will be stronger on Tuesday before slowly dropping off through the end of the week. It will be short lived as another storm system moves into the Rockies over the weekend which will increase winds again. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Another windy, warm and very dry day across western and central New Mexico, while low level moisture continues to stream into eastern NM. The wind advisories in the west will continue through 800 PM MDT. Meanwhile strong to severe thunderstorms will form in the east, initially on the highlands then moving onto the plains. Storms will mostly end by 900 PM MDT. Low level moisture will remain across the east through the night into Monday morning, then it will dry out significantly Monday afternoon, with critical fire weather conditions and strong winds in the east, with wind advisories probably needed. The west will remain dry and warm, but less wind should limit critical fire conditions. LONG TERM...(TUESDAY THROUGH SATURDAY NIGHT)... Yet another upper level trough will move across the Rockies Tuesday into Wednesday. Jet stream will increase allowing for 500mb winds at 50 knots and support some windy conditions at the surface. We are not looking at high wind warning type of winds but certainly the possibility of wind advisories. Red flag warnings for critical fire weather conditions will be needed Tuesday but with winds decreasing as a cold front moves through overnight into Wednesday, fire weather conditions will be more elevated on Wednesday. The front will bring a brief break to above normal temperatures on Wednesday but temperatures will bounce back up above normal for the end of the week given upper level ridging/height rises. We still want to emphasize that conditions on Tuesday will be pretty rough for ongoing wildfires like the Cerro Pelado and Calf Canyon where containment is not as high as the Cooks Peak Fire. These are still ripe conditions for further fire growth and any fire starts to make large runs. The impacts from blowing dust and smoke cannot be understated either as anyone with respiratory issues will have breathing problems. GFS and ECMWF ensemble means still showing some timing differences with the trough coming up next weekend in the Saturday/Sunday time frame. This trough looks to set up anywhere from the Pac NW through the C Rockies. GEFS is faster with the trough bringing into to NM by Monday May 9. Lowering heights that become more packed together will increase the upper level wind flow and support higher winds at the surface. ECMWF ensemble is slower with the trough over Utah but still supporting high winds. It just may mean these higher winds hold on into May 10th. It is a way out but the overall message here is that critical fire weather conditions, high winds, blowing dust, etc are here to stay for the first week of May. Each day we need to take care to take every precaution necessary to prevent wildfires. Unfortunately this pattern is not supporting any kind of precipitation for the state and if so, it won't be much. CHJ/39 && .FIRE WEATHER... ...RED FLAG WARNING IN EFFECT THROUGH 10 PM MDT SUNDAY FOR ALL AREAS EXCEPT THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS, LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE... ...RED FLAG WARNING IN EFFECT 10 AM MONDAY MORNING THROUGH 8 PM MDT MONDAY EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS, NORTHEAST HIGHLANDS, AND SANDIA, MANZANO, AND GALLINAS MOUNTAINS DUE TO STRONG WINDS, LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY LATE MORNING THROUGH TUESDAY EARLY EVENING FOR ALL AREAS DUE TO STRONG WINDS, LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE... Critical fire weather conditions have made their return today across central and western NM as a slowly approaching upper-level low pressure system tracks across the central Rockies. Meanwhile the east will have strong to severe thunderstorms! The moisture in the east will remain through tonight, then westerly flow Monday will bring in much drier air to the east, with critical fire weather conditions along and east of the central mountain chain. Another upper level storm will cross Tuesday with widespread strong winds and very dry conditions. A Fire Weather Watch has been issued for all areas Tuesday. Critical conditions in the east are expected Wednesday, then less wind should give us a break Thursday and Friday. But stronger winds and drier conditions return next weekend. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for the following zones... NMZ101>103-105>107-109. Fire Weather Watch from Tuesday morning through Tuesday evening for the following zones... NMZ101>109. Wind Advisory until 8 PM MDT this evening for the following zones... NMZ201-202-205-223-227>229. Red Flag Warning from 10 AM to 8 PM MDT Monday for the following zones... NMZ103-104-107-108. &&
In the hours before
Special weather statement, May 1, 3:47 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT Sun May 1 2022
NMZ236-012215-
Roosevelt County-
347 PM MDT Sun May 1 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
ROOSEVELT COUNTY THROUGH 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Crossroads, or 21 miles northeast of Tatum, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Causey and Lingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.
&&
LAT...LON 3357 10328 3393 10320 3390 10305 3357 10306
TIME...MOT...LOC 2146Z 206DEG 37KT 3353 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:14 PM MDT | Dust Storm Advisory | ABQ | McKinley, Rio Arriba, Sandoval, San Juan | 91 min |
| May 1, 6:16 PM MDT | Dust Storm Advisory | ABQ | McKinley, Rio Arriba, Sandoval, San Juan | 89 min |
| May 1, 7:02 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| May 1, 7:35 PM MDT | Special Weather Statement | ABQ | Quay | 25 min |
| May 2, 1:46 AM MDT | Wind Advisory | ABQ | San Miguel, Santa Fe, Torrance | 13 hr |
| May 2, 2:55 PM MDT | Freeze Warning | ABQ | Union | 18 hr |
| May 2, 3:38 PM MDT | Fire Weather Watch | ABQ | Catron, Harding, San Miguel, Socorro, Union | 11 hr |
| May 2, 3:38 PM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.